Critical cases - Digoxin toxicity!
- 76 y/o F with CHF(HFrEF, on digoxin), Afib, CKD III presents with 1 week weakness and fatigue, diarrhea, and decreased po intake.
- Pt denies fevers/chills, chest pain, palpitations, SOB, n/v, oliguria, dysuria
- +daily etoh use
- ECG: irregular, bradycardic, atrial fibrillation, T wave inversions in anterior-septal leads
Vitals: BP 110/58, HR 50s-60s, Temp 97.9 F (oral), RR 16, SpO2 95%
- Pt alert and oriented, talkative
- Skin: pale, dry lips and oral mucosa
- Cardio/Respiratory: JVD, irregular rate 50s-60s bpm, with 4/6 systolic murmur, rales b/l, b/l non-pitting LE edema
- GI: soft, nontender, +BS
- MSK: generally moves limbs slowly, 4/5 strength b/l with normal tone
- POCUS ECHO showed decreased EF, RV=LV, with a small pericardial effusion
- DDx: Digoxin toxicity, Hyperkalemia (digoxin?), hypokalemia (furosemide use), CHF exacerbation, ARF, uremic pericarditis
- Digoxin level, CBC, BMP, trops, CK, Mag, Phos, TSH, proBNP, PT/INR, VBG
- Pertinent results:
- Hb 6.5, K: 6.2, Digoxin level: 2.1, Cr: 10.7 (baseline 1.7), BUN 64
Dx: Digoxin toxicity most likely related to acute renal failure
- Digibind 250ml bolus
- For hyperkalemia- calcium carbonate, sodium bicarbonate, insulin and D50
- Critical care admission with Nephrology following for AKI
- Digitalis toxicity is potentially lethal and Digoxin-binding fragments (Digibind) is indicated when:
- Cardiac arrest or life threatening arrhythmias
- >10mg ingested (adult), >4mg ingested (child)
- >12ng/mL serum level
- Elimination is 60% renal
- “Stone Heart theory”- the theoretical risk of giving calcium in setting of digoxin toxicity calcium may lead to an irreversible non-contractile state, due to impaired diastolic relaxation from calcium-troponin C binding
- There have been a small number of cases reported with a temporal relationship between admin of calcium with digoxin toxicity that caused mortality
- Most animal models were not able to demonstrate this unless they have severe hypercalcemia to start with
- There have been many reports of calcium given in digoxin toxicity without ill-effects
Mowry JB, et al. Extracorporeal treatment for digoxin poisoning: systematic review and recommendations from the EXTRIP Workgroup. Clin Toxicol (Phila). 2016 Feb;54(2):103-114.
Kanji S, MacLean RD. Cardiac glycoside toxicity: more than 200 years and counting. Critical care clinics. 28(4):527-35. 2012.